Alert archive / Tennessee / Tornado Warnings in 2003

Tornado Warning 17, NWS Nashville, TN

March 19, 2003Fentress County, Tennessee

NWS Nashville, TN issued this tornado warning at Mar 19, 2003, 2:00 PM CST for Fentress County, Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2003, 2:00 PM CST (20:00 UTC)
Expired
Mar 19, 2003, 2:25 PM CST
In force
25 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Fentress County, TN

The radar

The Knoxville radar (KMRX), 137 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 11:30 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

208 
WFUS54 KOHX 192000
TORBNA
TNC049-192025-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
200 PM CST WED MAR 19 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  FENTRESS COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF JAMESTOWN

* UNTIL 225 PM CST

* AT 200 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A POSSIBLE TORNADO JUST SOUTH AND EAST OF JAMESTOWN...
  MOVING NORTHEAST AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE...
  OVER NORTHEAST PART OF FENTRESS COUNTY BY 210 PM CST

DOPPLER RADAR INDICATED A TORNADO MAY FORM AT ANY TIME. TAKE COVER
NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A BASEMENT...AN
INTERIOR ROOM OR HALLWAY...ON THE LOWEST FLOOR.

&&

LAT...LON 3636 8509 3623 8493 3649 8458 3664 8480

$$
END/ORCHANIAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Mar 19, 1:24 PM CST, 36 minutes earlier.

Area forecast discussion, Mar 19, 1:24 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
130 PM CST TUE MAR 18 2003

TORNADO WATCH REMAINS IN EFFECT FOR PORTIONS OF EASTERN MIDDLE
TENNESSEE AND THE CUMBERLAND PLATEAU THROUGH 6 PM.

POWERFUL 120 KT UPPER LEVEL JET HAS PUNCHED INTO EASTERN MIDDLE
TENNESSEE AND PLATEAU THIS AFTERNOON WITH THIS AREA UNDERNEATH LEFT
FRONT QUAD OF UPPER JET. GOOD DIVERGENCE ALOFT AS INDICATED BY
LATEST WATER VAPOR LOOP THIS SAME AREA.

STORMS HAVE BEEN SLOWLY TO TRANSLATE EASTWARD.

DRIER AIR HAS WORKED INTO WESTERN MIDDLE TENNESSEE WITH DEWPOINTS IN
THE 40S.

STILL FEEL WITH UPPER SYSTEM TO OUR WEST FOR THE NEXT COUPLE OF
DAYS WE CANT RULE OUT AT LEAST A CHANCE OF SHOWERS OR A THUNDERSTORM
THROUGH MID DAY FRIDAY. SURFACE FRONT FINALLY MAKES IT THROUGH
DURING THE DAY ON FRIDAY.

PRELIMINARY NUMBERS:
NASHVILLE  54 75 49 66 42  2332
CROSSVILLE 52 68 48 66 40  5332

.BNA...TORNADO WATCH FOR EASTERN MIDDLE TENNESSEE AND PLATEAU UNTIL
6 PM CST.

BOYD
01
Hazardous weather outlook, Mar 19, 5:30 AM CST, 8 hours 30 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-201130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY
AS A STRONG LOW PRESSURE SYSTEM DEVELOPS IN THE PLAINS, THE ATMOSPHERE
IS DE-STABILIZING OVER THE MIDSTATE. EXPECT SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS TODAY. A FEW THUNDERSTORMS MAY BE SEVERE
WITH DAMAGING WINDS AND HAIL. THUNDERSTORM ACTIVITY SHOLD DIMINISH
MARKEDLY BY TONIGHT.

.DAYS TWO THROUGH SEVEN...
AS THE LOW PRESSURE SYSTEM MOVES CLOSER TO THE MIDSTATE THE THREAT
OF THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH FRIDAY. A WEAK COLD
FRONT WILL MOVE THROUGH FRIDAY AFTERNOON. LITTLE SIGNIFICANT WEATHER
EXPECTED ON SATURDAY AND BEYOND. THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD CLOSELY MONITOR WEATHER CONDITIONS
SHOULD A SEVERE THUNDERSTORM OR TORNADO WATCH BE ISSUED FOR THE AREA
TODAY.

JLM

In the hours before

Local storm report, Mar 19, 11:09 AM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN...CORRECTED FOR FATALITY
1109 AM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 AM    SILVER POINT              TN   .75 INCH HAIL
03/19/03   PUTNAM

1108 AM    SOUTHWEST SECTION         TN   WIND DAMAGE
03/19/03   DEKALB                         BARN DESTROYED OFF FOUR
                                          SEASONS RD. REPORT WAS BY
                                          AMATEUR RADIO.

1128 AM    6 EAST COOKEVILLE         TN   TORNADO
03/19/03   PUTNAM                         *** 1 FATALITY ***
                                          1 FATALITY IN MOBILE HOME
                                          BLOWN OVER....NUMEROUS
                                          HOMES DAMAGED...BARN BLOWN
                                          DOWN...NUMEROUS TREES AND
                                          POWER LINES DOWN OFF OF
                                          BUFFALO ROAD REPORTED BY
                                          PUTNAM CO EMA

MED
Local storm report, Mar 19, 11:40 AM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN...CORRECTED FOR FATALITY
1109 AM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 AM    SILVER POINT              TN   .75 INCH HAIL
03/19/03   PUTNAM

1108 AM    SOUTHWEST SECTION         TN   WIND DAMAGE
03/19/03   DEKALB                         BARN DESTROYED OFF FOUR
                                          SEASONS RD. REPORT WAS BY
                                          AMATEUR RADIO.

1128 AM    6 EAST COOKEVILLE         TN   TORNADO
03/19/03   PUTNAM                         *** 1 FATALITY ***
                                          1 FATALITY IN MOBILE HOME
                                          BLOWN OVER....NUMEROUS
                                          HOMES DAMAGED...BARN BLOWN
                                          DOWN...NUMEROUS TREES AND
                                          POWER LINES DOWN OFF OF
                                          BUFFALO ROAD REPORTED BY
                                          PUTNAM CO EMA

MED
Local storm report, Mar 19, 12:17 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1217 PM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 AM    3 N COOKEVILLE            TN   WIND DAMAGE
03/19/03   PUTNAM                         LAW ENFORCEMENT REPORTED
                                          NUMEROUS TREES DOWN AND
                                          ROADS BLOCKED
Local storm report, Mar 19, 12:50 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1250 PM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    ROCK ISLAND               TN   WIND DAMAGE
03/19/03   WARREN                         TRAINED SPOTTER REPORTED
                                          NUMEROUS TREES DOWN
                                          COVERING THE ROADWAY

05
Local storm report, Mar 19, 1:04 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
104 PM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    3 NE MCMINNVILLE          TN   WIND DAMAGE
03/19/03   WARREN                         TRAINED SPOTTER REPORTED
                                          STRUCTURAL DAMAGE TO A HOME
                                          AND BARN.
Local storm report, Mar 19, 1:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
120 PM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    2 W SPARTA                TN   WIND DAMAGE
03/19/03   WHITE                          EMA REPORTED TREES DOWN
                                          AND SIDING STRIPPED OFF OF
                                          HOUSES

05

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 7:21 AM CSTTornado WarningOHXBedford, Marshall24 min
Mar 19, 7:43 AM CSTTornado WarningOHXBedford, Rutherford47 min
Mar 19, 8:15 AM CSTSevere Thunderstorm WarningOHXBedford, Lincoln45 min
Mar 19, 8:25 AM CSTSevere Thunderstorm WarningOHXWilson35 min
Mar 19, 9:00 AM CSTSevere Thunderstorm WarningOHXCannon, Rutherford, Wilson30 min
Mar 19, 9:14 AM CSTTornado WarningOHXBedford, Cannon, Coffee31 min
Mar 19, 9:17 AM CSTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith43 min
Mar 19, 9:24 AM CSTSevere Thunderstorm WarningOHXBedford, Lincoln, Moore51 min
Mar 19, 10:17 AM CSTSevere Thunderstorm WarningOHXCannon, DeKalb43 min
Mar 19, 10:24 AM CSTTornado WarningOHXCannon, DeKalb, Warren36 min
Mar 19, 10:46 AM CSTTornado WarningOHXCoffee, Warren44 min
Mar 19, 10:58 AM CSTTornado WarningOHXDeKalb, Putnam47 min
Mar 19, 11:14 AM CSTFlash Flood WarningOHXCannon, Clay, Coffee, DeKalb, Franklin, Jackson and 6 more3 hr
Mar 19, 11:17 AM CSTTornado WarningOHXOverton, Putnam43 min
Mar 19, 11:28 AM CSTSevere Thunderstorm WarningOHXCoffee, Franklin, Warren47 min
Mar 19, 11:43 AM CSTTornado WarningOHXWarren, White32 min
Mar 19, 11:50 AM CSTTornado WarningOHXOverton, Pickett25 min
Mar 19, 11:58 AM CSTTornado WarningOHXPutnam17 min
Mar 19, 12:16 PM CSTSevere Thunderstorm WarningOHXWarren, White44 min
Mar 19, 12:16 PM CSTTornado WarningOHXOverton29 min
Mar 19, 12:33 PM CSTTornado WarningOHXWarren, White27 min
Mar 19, 12:46 PM CSTTornado WarningOHXVan Buren14 min
Mar 19, 12:49 PM CSTSevere Thunderstorm WarningOHXFentress, Overton, Pickett36 min
Mar 19, 1:01 PM CSTTornado WarningOHXWhite14 min
Mar 19, 1:04 PM CSTTornado WarningOHXPutnam26 min
Mar 19, 1:24 PM CSTSevere Thunderstorm WarningOHXVan Buren, Warren, White51 min
Mar 19, 1:29 PM CSTTornado WarningOHXFentress, Overton, Pickett, Putnam31 min
Mar 19, 2:12 PM CSTFlash Flood WarningOHXWarren, White2 hr
Mar 19, 2:13 PM CSTSevere Thunderstorm WarningOHXOverton, Putnam47 min
Mar 19, 2:16 PM CSTTornado WarningOHXFentress, Pickett24 min
Mar 19, 2:41 PM CSTTornado WarningOHXFentress, Overton29 min
Mar 19, 3:11 PM CSTSevere Thunderstorm WarningOHXFentress, Pickett39 min

Nearby

Tornado Warnings in Tennessee, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.